Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 291, NWS Indianapolis, IN

June 15, 20194 counties in Indiana; Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Jun 15, 2019, 11:23 AM EDT for 4 counties in Indiana; Wabash County, Illinois. It took effect at Jun 17, 2019, 5:28 AM EDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 11:23 AM EDT (15:23 UTC)
In effect from
Jun 17, 2019, 5:28 AM EDT
Expired
Jun 30, 2019, 2:53 PM EDT
In force
13 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Wabash County, IL, Daviess County, IN, Gibson County, IN, Knox County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Petersburg (PTRI3). The gauge peaked at 25.09 ft at Jun 24, 2019, 7:00 PM EDT.

actionminormoderatemajor15202506/1506/1606/1706/1806/1906/2006/2106/2206/2306/2406/2506/2606/2706/2806/2906/3007/01
Action stage
12 ft
Minor stage
16 ft
Moderate stage
23.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03374000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jun 15, 10:30 AM EDT, 53 minutes earlier.

Area forecast discussion, Jun 15, 10:30 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1030 AM EDT Sat Jun 15 2019

.UPDATE...

The Near Term section has been updated below.

&&

.SYNOPSIS...
Issued at 402 AM EDT Sat Jun 15 2019

Active weather is expected for the next several days as a frontal
system stalls near central Indiana. Heavy rainfall leading to
flash flood, and some storms with damaging winds will be possible
today and tonight. Given potential for several rounds of rain and
storms over the next week, flooding potential will continue. While
it is unlikely that most spots in central Indiana will see rain
and storms every day for the next seven days, at this point there
is also no time in the next seven days there is any confidence in
dry conditions across the area.

&&

.NEAR TERM /Today and Tonight/...
Issued at 1025 AM EDT Sat Jun 15 2019

Bumped max temps down slightly and adjusted pops per radar and
HRRR trends. Thrust of the forecast remains the same - widespread
showers and embedded thunderstorms much of the day. Previous
discussion follows.

Issued at 402 AM EDT Sat Jun 15 2019

The low level jet will take aim at central Indiana today,
increasing during the afternoon and early evening hours. This
will increase moisture transport into the area ahead of a frontal
boundary that will sink south into the area between late afternoon
and early tonight. Another upper wave passing through will
provide additional forcing for precipitation, and with the
aforementioned moisture transport providing PWATs of 1.75 to 2
inches over the area from mid morning through the overnight in
both the NAM and GFS, think heavy rain will be a good bet. The
most favorable location in the guidance now looks to be over
central parts of the forecast area and north, although there is
still more variability on location than one would prefer this
close in time. Some concerns as to where outflow boundaries from
this morning's round of rain will set up and how that will impact
development later in the day, but regardless still looking at
thunderstorms with heavy rain across parts of the area.

On another note, the strong low level jet, nearby front and
outflow boundaries will provide a decent environment for the
development of a few severe storms. The shear will be there, for
this round the instability is likely to be the limiting factor.
Given the low level enhancement of shear along any boundaries,
cannot rule out an isolated tornado, but think damaging microburst
winds would be the more likely severe hazard to go along with the
flash flooding potential from efficient precip processes in place
today.

&&

.SHORT TERM /Sunday through Monday Night/...

Issued at 402 AM EDT Sat Jun 15 2019

The surface front arriving in central Indiana tonight will stall
over Indiana as surface and upper waves move along it during the
short term period. The latest set of operational runs have the
front sink into central parts of the forecast area, then pull
north on Sunday, before sinking back south Sunday night into
Monday. Even the southward sink Monday still keeps the front north
of the Ohio River and still over southern portions of the
forecast area, which is a bit north of the 12z runs.

A low level jet will be in place over central Indiana to start the
tonight period, but the axis of this moves rapidly off to the
east overnight and loses its southerly component. It points back
to at least southern parts of the area briefly Sunday night, but
the orientation for moisture transport and forcing doesn't line up
particularly well for heavy rainfall again until Monday
afternoon/night. Plenty of upper forcing though as waves move
through the fairly progressive upper flow so PoPs will be high
throughout the period. Again chances for thunderstorms will also
continue throughout with at least some instability available.
Again, best setup for more heavy rain and flooding could arrive
Monday afternoon/night.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 248 AM EDT Sat Jun 15 2019

Models and ensembles in general agreement that a nearby quasi-
stationary front along with several waves of low pressure, deep
moisture and instability support PoPs throughout the long term. The
best chances look to be Tuesday and Wednesday through Thursday
morning as the strongest waves move through. The OHRFC, WPC and NBM
all support the potential for heavy rain at times along with at the
minimum minor river flooding. However, more serious river flooding
and short fuse flooding is certainly possible as WPC and NBM suggest
some areas could see storm total accumulation over 5 inches over the
next 7 days.

With convection and plenty of cloud cover expected, look for normal
or below temperatures per the blend.

&&

.AVIATION (Discussion for the 151200Z TAF Issuance)...
Issued at 535 AM EDT Sat Jun 15 2019

High confidence that widespread showers and thunderstorms will move
across the terminals through the TAF period. Agree with the GFS LAMP
that flying conditions will at least at times deteriorate to MVFR
and possibly worse in convection.

Winds will be south and southwest 10 to 15 knots with gusts to near
25 knots but drop off to 10 knots or less after 23z-03z. Could also
see low level wind shear as the surface winds drop off.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for INZ021-028>031-
035>049-051>057-060>065.

&&

SYNOPSIS...CP
NEAR TERM...CP/Nield
SHORT TERM...CP
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, Jun 15, 4:34 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
434 AM EDT Sat Jun 15 2019

INZ021-028>031-035>049-051>057-060>065-067>072-160845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
434 AM EDT Sat Jun 15 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are expected today. Flash flooding from heavy
rains, and damaging winds will be the main threats from these storms.
An isolated tornado cannot be ruled out.

Hazards: Flash flooding from heavy rainfall. Damaging winds.
Isolated tornado. Lightning.

Timing: Thunderstorms are possible anytime. Severe storms are more
likely during the afternoon and evening hours. Flash flooding is more
likely from the afternoon through the overnight.

Discussion: An upper wave and low level jet will interact with
outflow boundaries and an approaching front today and tonight to keep
chances for showers and thunderstorms across central Indiana. A good
flow of Gulf moisture will increase the potential for heavy rain and
flash flooding with these storms, along with the potential for a few
storms to become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There are chances for thunderstorms from Sunday through
Friday. A few strong storms are possible on Sunday, and lightning is
possible anytime through Friday. Repeated rounds of rainfall, heavy
at times, could lead to moderate widespread flooding this week.

Discussion: A stalling frontal system and active upper pattern will
bring several rounds of showers and thunderstorms to central Indiana
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon or evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:01 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more34 hr
Jun 15, 11:23 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDLawrence, Martin12 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox11 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDDaviess, Greene, Knox10 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike12 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDGibson, Knox16 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren5 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDSullivan, Vigo44 hr
Jun 15, 11:23 AM EDTRiver Flood WarningINDKnox, Sullivan13 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDKnox, Sullivan13 days
Jun 15, 11:23 AM EDTRiver Flood WarningINDGibson, Knox, Posey16 days
Jun 15, 1:19 PM EDTAreal Flood AdvisoryINDClay, Hendricks, Morgan, Owen, Parke, Putnam and 3 more4 hr
Jun 15, 5:01 PM EDTSpecial Weather StatementINDVigo44 min
Jun 15, 5:34 PM EDTSpecial Weather StatementINDSullivan41 min
Jun 15, 5:36 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan39 min
Jun 15, 5:41 PM EDTSpecial Weather StatementINDHendricks, Putnam49 min
Jun 15, 5:55 PM EDTTornado WarningINDGreene, Sullivan35 min
Jun 15, 6:01 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam44 min
Jun 15, 6:09 PM EDTTornado WarningINDClay, Greene, Owen36 min
Jun 15, 6:26 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen49 min
Jun 15, 6:39 PM EDTTornado Warning Tornado observedINDMonroe, Morgan, Owen36 min
Jun 15, 6:44 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan31 min
Jun 15, 6:55 PM EDTTornado WarningINDGreene, Monroe50 min
Jun 15, 7:00 PM EDTTornado Warning Tornado observedINDBrown, Monroe, Morgan28 min
Jun 15, 7:06 PM EDTAreal Flood AdvisoryINDHamilton, Hendricks, Johnson, Marion, Morgan3 hr
Jun 15, 7:14 PM EDTTornado WarningINDBrown, Monroe46 min
Jun 15, 7:26 PM EDTSevere Thunderstorm WarningINDHancock, Marion34 min
Jun 15, 7:34 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo26 min
Jun 15, 7:34 PM EDTTornado WarningINDHancock, Marion26 min
Jun 15, 7:39 PM EDTTornado WarningINDBartholomew, Brown, Jackson51 min
Jun 15, 7:42 PM EDTTornado WarningINDJackson, Lawrence, Monroe36 min
Jun 15, 7:47 PM EDTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison, Randolph58 min
Jun 15, 7:52 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush23 min
Jun 15, 7:55 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan35 min

Nearby

River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.